Thunderstorm Wind, Campbell
- When
- June 11, 3:35 PM MST to 3:40 PM MST
- Where
- Campbell County, 12.6 mi N of Wright
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.930, -105.450
A thunderstorm briefly became severe and produced wind gusts around 65 mph north of Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and produced wind gusts around 65 mph north of Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 2:01 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
301 PM MDT SAT JUN 11 2016
.SHORT TERM...(This Evening Through Sunday Night)
Issued at 255 PM MDT Sat Jun 11 2016
20z surface analysis had elongated low from southeast MT into
central WY with cold front into southwest WY, dry line into
western NE, and warm front into eastern SD. Dew points in the 60s
pooling along and ahead of warm front contributing to 1-3KJ/kg
MLCAPE along boundary, but MLCIN from 25-75J/kg. 0-6km bulk shear
better ahead of warm front, but still only in the 15m/s range.
Water vapour showed shortwave energy now pushing into southern WY
allowing high based convection to develop over southeast WY and
north of the Black Hills. Aforementioned features will move slowly
northeast through this evening with southwest flow aloft.
Inverted-V soundings quite apparent behind warm front which will
promote gusty winds at time. Deep moist convection more likely
northeast of low along warm front with entire range of severe
weather threats from last this afternoon into the evening hours.
Overnight, as low moves into southwest ND cold front will push into
northeast WY and then into western SD with the usual squeeze on the
northeast side of the Black Hills. Could see some convection with
frontal boundary. 3-6mb/3hr pressure rises noted, so suspect we'll
see a brief period of gusty northwest winds from K2WX to KSPF to
KRAP late tonight. Temperatures will be near guidance behind the
front and above guidance ahead of front.
.LONG TERM...(Monday Through Saturday)
Issued at 255 PM MDT Sat Jun 11 2016
Main fcst challenge facing long term revolves around 500hpa ridge
axis sliding east through the weekend...allowing for return flow
to becoming re-established by sunday night over cwa with sw flow
aloft. Sunday looks like it should be a bit cooler as nw winds
usher in 850hpa temps roughly 6-10 degrees C cooler than today.
models want to linger some light rw- across the plains sunday
morning...but given subsidence behind exiting front...think it
might be a bit overdone.
attention then turns toward monday at 925hpa-700hpa layer mixing
ratios increase pretty quickly north of 10g/kg by monday afternoon.
main 500hpa/700hpa trof axis slides into wrn cwa with impressive
amounts of omega seen overhead. noticed that spc already has cwa in
slgt risk outlook and seems reasonable. 700hpa temps in the nam12
might be a bit on the low side...but even leaning with the gfs20
should be less than capping strength.
Remainder of extended looks to be dry with a warming trend as 500hpa
ridge builds on backside of exiting developing 500hpa closed low.
for Monday...and esp Tues with clouds/shra. Look for a warming trend
into the weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 255 PM MDT Sat Jun 11 2016
Mainly VFR conditions expected through this evening. Gusty
southerly winds up to 35kts will continue over much of the area
this afternoon. Isolated to scattered TSRA will spread across the
area through tonight. Erratic gusty winds will occur with the
storms. A cold front will move through late tonight bring a period
of gusty northwest winds into Sunday morning. Behind the cold
front, local MVFR cigs may develop over northeast WY and northwest
SD.
&&
.FIRE WEATHER...
Issued At 255 PM MDT Sat Jun 11 2016
Hot and dry conditions will remain across western south dakota
through the evening until sfc cold front pushes through the area.
nw winds on backside will bring cooler and higher humidity
air...relieving the region of warm/dry and low humidities for the
next few days. isolated/widely scattered thunderstorms high based
thunderstorms this evening could bring gusty winds, dry lightning
and very little rain.
&&
.UNR Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for SDZ014-
032-043-046-047-049.
WY...None.
&&
SHORT TERM...Helgeson
LONG TERM...Hintz
AVIATION...Helgeson
FIRE WEATHER...HintzHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 144 PM MDT SAT JUN 11 2016 SDZ001-002-012-WYZ054-056-057-071-121300- HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-NORTHEASTERN CROOK- 144 PM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ESPECIALLY FROM 500 PM TO 1000 PM. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE MONTANA AND NORTH DAKOTA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-024>031-041-042-044-072>074-WYZ055-058-121300- NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- RAPID CITY-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS- FALL RIVER-OGLALA LAKOTA-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL- WESTON- 144 PM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-046-047-049-121300- ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP- 144 PM MDT SAT JUN 11 2016 /244 PM CDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING. HEAT INDICES WILL BE AROUND 100 DEGREES DURING THIS TIME. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...A STORM OR TWO WITH SMALL HAIL AND GUSTY WINDS IS POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA SUNDAY INTO EARLY NEXT WEEK. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...STRONG STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE...WITH THE BEST CHANCES LOOKING TO BE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 137 PM MDT SAT JUN 11 2016 SDZ012-013-025-072-073-112030- NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN MEADE CO PLAINS SD- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 137 PM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE...SOUTHERN BUTTE AND NORTHERN LAWRENCE COUNTIES UNTIL 230 PM MDT... AT 137 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF BELLE FOURCHE TO BEAR BUTTE STATE PARK. MOVEMENT WAS NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NORTHERN SPEARFISH...BELLE FOURCHE...NEWELL...NISLAND...SAINT ONGE... VALE...FRUITDALE...BELLE FOURCHE RESERVOIR AND BEAR BUTTE STATE PARK. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 20 AND 24. LAT...LON 4499 10372 4478 10276 4440 10335 4456 10403 TIME...MOT...LOC 1937Z 220DEG 25KT 4460 10395 4447 10340 MCKEMY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT SAT JUN 11 2016 SDZ012-112100- BUTTE SD- 234 PM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTTE COUNTY UNTIL 300 PM MDT... AT 234 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BELLE FOURCHE RESERVOIR...OR 15 MILES NORTHEAST OF BELLE FOURCHE...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASTLE ROCK AND NORTHEASTERN BELLE FOURCHE RESERVOIR. LAT...LON 4474 10346 4474 10373 4504 10379 4503 10341 TIME...MOT...LOC 2034Z 180DEG 27KT 4481 10361 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 6 ENE BELLE FOURCHE RES 44.77N 103.59W
06/11/2016 E0.25 INCH BUTTE SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT SAT JUN 11 2016 SDZ012-112115- BUTTE SD- 255 PM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE COUNTY UNTIL 315 PM MDT... AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CASTLE ROCK...OR 30 MILES NORTHEAST OF BELLE FOURCHE...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOOVER AND CASTLE ROCK. LAT...LON 4486 10322 4488 10347 4514 10349 4512 10311 TIME...MOT...LOC 2055Z 187DEG 19KT 4493 10334 MCKEMY
The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630209.